ABSTRACT In this paper, the characteristic function method is applied to seek traveling wave solutions of nonlinear partial differential equations in a unified way. We consider the Wu-Zhang equation (which describes (1 + 1)-dimensional disper-sive long wave). The equations governing the wave propagation consist of a pair of non linear partial differential equations. The characteristic function method reduces the system of nonlinear partial differential equations to a system of nonlinear ordinary differential equations which is solved via the shooting method, coupled with Rungekutta scheme. The results include kink-profile solitary wave solutions, periodic wave solutions and rational solutions. As an illustrative example, the properties of some soliton solutions for Wu-Zhang equation are shown by some figures.
Cite this paper
M. Helal, M. Mekky and E. Mohamed, "The Characteristic Function Method and Its Application to (1 + 1)-Dimensional Dispersive Long Wave Equation," Applied Mathematics, Vol. 3 No. 1, 2012, pp. 12-18. doi: 10.4236/am.2012.31002.
 M. Wadati, H. Sanuki and K. Konno, “Relationships among Inverse Method, B?cklund Transformation and an Infinite Number of Conservation Laws,” Progress of Theoretical Physics, Vol. 53, No. 2, 1975, pp. 419-436.
 V. A. Matveev and M. A. Salle, “Darboux Transformations and Solitons,” Springer-Verlag, Berlin, Heidelberg, 1991.
 E. G. Fan, “Extended Tanh-Function Method and Its Applications to Nonlinear Equations,” Physics Letters A, Vol. 277, No. 4-5, 2000, pp. 212-2188.
 Y. B. Zhou, M. L. Wang and Y. M. Wang, “Periodic Wave Solutions to a Coupled KdV Equations with Variable Coefficients,” Physics Letters A, Vol. 308, No. 1, 2003, pp. 31-36.
 P. J. Olever, “Applications of Lie Groups to Differential Equations,” Springer, New York, 1968.
 G. W. Bluman and S. Kumei, “Symmetries and Differential Equations,” Springer, New York, 1989.
 H. Stephen,” Differential Equations: Their Solutions Using Symmetries,” Cambridge University Press, Cambridge, 1990. doi:10.1017/CBO9780511599941
 N. H. Ibragimov, “CRC Handbook of Lie Group Analysis of Differential Equation,” CRC Press, Boca Raton, 1996.
 M. L. Wang, Y. B. Zhou and Z. B. Li, “Application of a Homogeneous Balance Method to Exact Solutions of Nonlinear Equations in Mathematical Physics,” Physics Letters A, Vol. 216, No. 1-5, 1996, pp. 67-75.
 E. G. Fan and J. Zhang,” Applications of Jacobi Elliptic Function Method to Special-Type Nonlinear Equations,” Physics Letters A, Vol. 305, No. 6, 2002, pp.383-392.
 R. Seshadri and T. Y. Na, “Group Invariance in Engineering Boundary Value Problems,” Springer-Verlag, New York, 1985. doi:10.1007/978-1-4612-5102-6
 M. B. Abd-el-Malek and M. M. Helal, “Characteristic Function Method for Classification of Equations of Hydrodynamics of a Perfect Luid,” Journal of Computational and Applied Mathematics, Vol. 182, No. 1, 2005, pp. 105-116.
 M. B. Abd-el-Malek and M. M. Helal, “The Characteristic Function Method and Exact Solutions of Nonlinear Sheared Flows with Free Surface under Gravity,” Journal of Computational and Applied Mathematics, Vol. 189, No. 1-2, 2006, pp. 2-21. doi:10.1016/j.cam.2005.04.038
 T. Y. Wu and J. E. Zhang, “On Modeling Nonlinear Long Wave,” In: L. P. Cook, V. Roytbhurd and M. Tulin, Eds., Mathematics Is for Solving Problems, Society for Industrial and Applied Mathematics, Philadelphia, 1996, p. 233.
 L. J. F. Broer, “Approximate Equations for Long Water Waves,” Applied Scientific Research, Vol. 31, No. 5, 1975, pp. 377-395. doi:10.1007/BF00418048
 D. J. Kaup, “Finding Eigenvalue Problems for Solving Nonlinear Evolution Equations,” Progress of Theoretical Physics, Vol. 54, No. 1, 1975, pp. 72-78.
 L. Martinez, “Schrodinger Spectral Problems with Energy-Dependent Potentials as Sources of Nonlinear Hamiltonian Evolution Equations,” Journal of Mathematical Physics, Vol. 21, No. 9, 1980, pp. 2342-2349.
 B. A. Kupershmidt, “Mathematics of Dispersive Water Waves,” Communications in Mathematical Physics, Vol. 99, No. 1, 1985, pp. 51-73. doi:10.1007/BF01466593
 C. L. Chen and S. Y. Lou, “Soliton Excitations and Periodic Waves without Dispersion Relation in Shallow Water System,” Chaos, Solitons & Fractals, Vol. 16, No. 1, 2003, pp. 27-35. doi:10.1016/S0960-0779(02)00148-0
 M. L. Wang, “Solitary Wave Solutions for Variant Boussinesq Equations,” Physics Letters A, Vol. 199, No. 3-4, 1995, pp. 169-172. doi:10.1016/0375-9601(95)00092-H
 X. D. Zheng, Y. Chen and H. Q. Zhang, “Generalized Extended Tanh-Function Method and Its Application to (1 + 1)-Dimensional Dispersive Long Wave Equation,” Physics Letters A, Vol. 311, No. 2-3, 2003, pp. 145-157.
 X. Zeng, D. Wang and S. Wang, “A Generalized Extended Rational Expansion Method and Its Application to (1 + 1)-Dimensional Dispersive Long Wave Equation,” Applied Mathematics and Computation, Vol. 212, No. 2, 2009, pp. 296-304. doi:10.1016/j.amc.2009.02.020